Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

August 13, 2021Payne County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 13, 2021, 2:21 PM CDT for Payne County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 2:21 PM CDT (19:21 UTC)
Expired
Aug 13, 2021, 2:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Hail
0.00 in
Wind
40

County Payne County, OK

The radar

The Norman radar (KTLX), 79 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS84 KOUN 131921
SPSOUN

Special Weather Statement
National Weather Service Norman OK
221 PM CDT Fri Aug 13 2021
 
OKZ020-131945-
Payne OK-
221 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central Payne
County through 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perkins, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Perkins, Ripley and Ingalls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 9684 3594 9710 3603 9712 3610 9688
TIME...MOT...LOC 1921Z 274DEG 11KT 3600 9708 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:40 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 13, 1:40 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
140 PM CDT Fri Aug 13 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 140 PM CDT Fri Aug 13 2021

At midday, visible satellite showed the greatest clustering of
midlevel clouds just west of the OKC metro, and this is where
initial convection is most numerous early this afternoon. This
convection should be transitioning to more surface-based as
boundary layer heating/destabilization increases. As of this
writing, intensity has been modest and cold pool production has
been limited at best. However, later this afternoon with greater
surface-based buoyancy, more intense cores and cold pools may
occur. Coverage should expand primarily along remnant outflow from
overnight convection and associated convergence, into southwest
Oklahoma. Motion will be primarily driven by propagation where
convergence is maximized along cold pool flanks, and so the slow
moving convection just west of OKC metro should build further east
with time.

Lightning will be the primary convective hazard today, but a few
strong to severe downbursts may occur later this afternoon when
convective intensity peaks. Hail can't be ruled out in the most
intense cells just because of the instability magnitude, but weak
shear precluding sustained updrafts will limit the hail threat.

Forecast uncertainty with convective timing and coverage lessens
tonight into tomorrow. In fact, these weakly forced patterns with
ongoing convection are some of the most difficult to forecast with
precision. CAMs usually can capture coverage well but can be
misleading with placement of convection and where it's most
concentrated. So, our approach is fairly broad with low-moderate
precipitation probabilities, and we intend to refine corridors of
higher chances through mesoanalysis. A band of mid-upper moisture
contributing to anomalous precipitable water values is often
associated with greater coverage of convection and rainfall
efficiency, even in weakly forced environments, and we will have
that later tonight into tomorrow. We did err toward higher
probabilities for during the afternoon when diurnal
destabilization occurs. It wouldn't be too surprising if coverage
decreased quite a bit tonight with loss of instability and weak
forcing (i.e., absence of low-level jet).

BRB

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 332 AM CDT Fri Aug 13 2021

Earlier convection will likely have left a surface boundary across
Oklahoma by Saturday morning. This will help focus additional
convection during the day Saturday. With no meaningful upper-air
support, convection should be weaker on average each day
thereafter...until another front approaches late in the week. The
timing on the arrival of that front is very uncertain, however,
and could be as late as the weekend.

The convection and related cloudiness will hold temperatures well
below average for the next several days, then temperatures will
rise closer to average toward midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Aug 13 2021

Isolated to scattered showers and thunderstorms will increase
through the afternoon. Location is difficult to anticipate
although the greatest coverage should be focused in an east to
west band that would include CSM, OKC, and OUN. Even here
probabilities are fairly low of impact to the terminals, and TEMPO
may be aggressive. Outside of these locations impact of a shower
or storm can't be ruled out. Better chances arrive later tonight
through tomorrow morning across the entire area. Some MVFR stratus
is possible as cooler temperatures and more coverage of
precipitation occurs by morning.

&&

.UPPER AIR...
Issued at 1220 PM CDT Thu Aug 12 2021

No upper air flights are currently scheduled. However,
one or more may be needed Friday and/or Saturday. Timing will
depend on position of mesoscale features and will be determined
later, if needed at all.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  71  85  69 /  60  50  50  20
Hobart OK         96  70  86  69 /  40  40  50  20
Wichita Falls TX  98  73  89  71 /  30  30  40  30
Gage OK           91  67  85  65 /  30  30  40  20
Ponca City OK     93  70  85  67 /  30  40  50  20
Durant OK         98  74  91  71 /  30  40  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....23
AVIATION...12
Hazardous weather outlook, Aug 13, 12:39 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1239 PM CDT Fri Aug 13 2021

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1239 PM CDT Fri Aug 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered to scattered thunderstorms are expected this
afternoon through tonight. A few strong to perhaps severe storms
are possible, especially north of an Altus to Ada line and south
of a Stillwater to Cheyenne line. Damaging winds will be the main
threat, and hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be likely again on Saturday, but the chance for
severe storms will be lower. Scattered thunderstorms will be
possible each day from Sunday through Thursday, mainly in the
afternoons and evenings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
221 PM CDT Fri Aug 13 2021

OKZ020-131945-
Payne OK-
221 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central Payne
County through 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perkins, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Perkins, Ripley and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 9684 3594 9710 3603 9712 3610 9688
TIME...MOT...LOC 1921Z 274DEG 11KT 3600 9708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:57 AM CDTSpecial Weather StatementOUNEllis, Woods, Woodward33 min
Aug 13, 2:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 13, 3:15 PM CDTSpecial Weather StatementOUNOklahoma45 min
Aug 13, 3:20 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma40 min
Aug 13, 3:23 PM CDTSevere Thunderstorm WarningOUNHarmon52 min
Aug 13, 3:25 PM CDTSpecial Weather StatementOUNLincoln50 min
Aug 13, 3:26 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Aug 13, 3:40 PM CDTFlash Flood WarningOUNOklahoma3 hr
Aug 13, 3:43 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie47 min
Aug 13, 3:52 PM CDTAreal Flood AdvisoryOUNHarmon3 hr
Aug 13, 3:57 PM CDTSpecial Weather StatementOUNGreer33 min
Aug 13, 4:28 PM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma3 hr
Aug 13, 4:28 PM CDTSpecial Weather StatementOUNMarshall47 min
Aug 13, 4:33 PM CDTSpecial Weather StatementOUNCleveland57 min
Aug 13, 4:35 PM CDTSpecial Weather StatementOUNLincoln25 min
Aug 13, 4:47 PM CDTSpecial Weather StatementOUNGreer28 min
Aug 13, 4:52 PM CDTAreal Flood AdvisoryOUNGreer3 hr
Aug 13, 4:54 PM CDTSpecial Weather StatementOUNCanadian36 min
Aug 13, 5:07 PM CDTSpecial Weather StatementOUNCanadian23 min
Aug 13, 5:10 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa50 min
Aug 13, 5:11 PM CDTSpecial Weather StatementOUNLincoln49 min
Aug 13, 5:15 PM CDTSpecial Weather StatementOUNRoger Mills30 min
Aug 13, 5:19 PM CDTSpecial Weather StatementOUNJackson41 min
Aug 13, 5:31 PM CDTSpecial Weather StatementOUNCotton29 min
Aug 13, 5:55 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
Aug 13, 5:56 PM CDTSpecial Weather StatementOUNGrady34 min
Aug 13, 6:03 PM CDTSpecial Weather StatementOUNTillman27 min
Aug 13, 6:06 PM CDTSpecial Weather StatementOUNGreer24 min
Aug 13, 6:09 PM CDTSpecial Weather StatementOUNRoger Mills36 min
Aug 13, 6:14 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 13, 6:25 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 13, 6:35 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 13, 6:39 PM CDTAreal Flood AdvisoryOUNGreer, Kiowa3 hr
Aug 13, 6:41 PM CDTSpecial Weather StatementOUNWashita34 min
Aug 13, 6:43 PM CDTSpecial Weather StatementOUNWashita32 min
Aug 13, 6:47 PM CDTAreal Flood AdvisoryOUNCuster, Dewey3 hr
Aug 13, 6:49 PM CDTSpecial Weather StatementOUNBeckham26 min
Aug 13, 6:53 PM CDTSevere Thunderstorm WarningOUNBeckham27 min
Aug 13, 6:54 PM CDTSevere Thunderstorm WarningOUNWashita51 min
Aug 13, 3:29 PM CDTSpecial Weather StatementOUNFoard46 min
Aug 13, 3:33 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman19 min
Aug 13, 4:01 PM CDTSpecial Weather StatementOUNFoard, Hardeman29 min
Aug 13, 4:58 PM CDTSpecial Weather StatementOUNClay32 min
Aug 13, 5:27 PM CDTSpecial Weather StatementOUNWilbarger48 min
Aug 13, 6:55 PM CDTSpecial Weather StatementOUNKnox35 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.